In 1996, the availability of highly active antiretroviral therapy (HAART) revolutionized the model of care for HIV infection. It was hypothesized that the consistent use of such therapy could lead to a cure for this condition in as little as 3 years,1 but subsequent research soon showed this model to be incorrect.2 In addition, long-term use of HAART has now been associated with significant metabolic and morphologic abnormalities, which may lead to unintended morbidity.3 Accordingly, current recommendations for antiretroviral therapy have become more conservative. Indeed, it is now believed that a well-monitored individual with chronic HIV infection and a CD4 count of >350 cells/μL can safely delay initiation of HAART.4 Some would further argue that delaying treatment until the CD4 count approaches 200 cells/μL has little, if any, clinical consequences.5
Of the adverse effects associated with HAART, those that have received the most attention in the lay HIV press are the changes in body shape. These were first called “Crix belly,” in that an apparent increase in subcutaneous abdominal fat was seen in patients on long-term indinavir therapy.6 Very quickly, the development of “lipodystrophy” was associated with all protease inhibitors.7 Syndromes of fat loss were also described, and a combination of fat loss in the limbs and fat accumulation in the abdomen was described as “typical” of patients on chronic antiretroviral therapy.8 Given enough time, this disfiguring change in body habitus was described by some as inevitable as death and taxes!
This syndrome of lipodystrophy (often graphically depicted at medical meetings and in journals) inspired fear and led some of our patients to make unwise decisions regarding the initiation of HAART for fear of being irreversibly disfigured. As we tried to make sense of the reports in the lay and scientific press, we were hampered by a lack of systematic evaluation of this phenomenon of fat loss and accumulation, and a lack of complete understanding of the mechanism of these changes. Although the second issue has not yet been entirely resolved, the paper by Grunfeld et al9 in this issue of JAIDS goes a long way towards describing what the “syndrome” is, and what it is not.
This study compares fat distribution in 425 HIV-infected men and 152 control men, aged 33-45 years at the time of their evaluation. All subjects were asked to describe whether they had noticed any changes in fat distribution in their bodies over the previous 5 years, and whether this was a mild, moderate, or severe increase or decrease. Subjective findings were confirmed by clinical examination and magnetic resonance imaging. In attributing any changes to concomitant HIV infection or its treatment, a number of variables known to affect fat distribution were controlled for in the models. The key finding was that a significantly greater proportion of HIV-infected men lost peripheral and central fat compared to control men, and that this was mild in half or more of the cases. There was no reciprocal increase in visceral fat. In fact, fat accumulation was more prevalent in the control group. Fat loss was associated with the use of stavudine and indinavir, but no other antiretroviral agents. There was no association of fat accumulation with any HAART components, except that nevirapine perhaps exerted a protective effect.
So what can we make of this? In a group of HIV-infected individuals primarily composed of men who have sex with men, the main morphologic abnormality observed in 2000-2002 was lipoatrophy. This was associated with the long-term use of indinavir (a finding of largely historical value) or stavudine (a finding that may soon be of historical value). Fat accumulation is not reciprocally associated with peripheral fat loss, nor does it even seem to be a long-term feature of HIV infection, with or without treatment. These findings are robust for a number of reasons. Bi-directional scales of evaluation were used, allowing patients to report both fat loss and fat gain, thus avoiding a bias towards the evaluation of a specific type of change, as might be obtained by asking a yes/no question about abdominal obesity, for example. Self-reported data were cross-referenced with objective measurements to confirm their validity. A carefully matched control group of sufficient size was used to help establish what was truly attributable to HIV infection or HAART. A particularly insightful approach was to not control for body mass index (BMI) in the analysis. HIV-infected patients have lower BMIs. If one had a localized lipoatrophy in a single location, it may be that controlling for BMI might lead to the interpretation of the other sites where no fat loss has occurred as artificially enlarged and lead one to conclude that fat accumulation were present. Controlling for lean body mass (as was done here) avoids this pitfall while making the groups comparable. This strategy is one of the key reasons the study was able to conclude that even in the earlier HAART era, fat accumulation was not as prevalent as we believed at the time.
This study is most applicable to homosexual/bisexual men who received the first and second generations of HAART regimens. It is unclear how these data would apply to women, intravenous drug users, or those receiving non-nucleoside-based combinations containing nucleoside agents other than stavudine. The observation that nevirapine is associated with less fat accumulation is an interesting finding, one that is in keeping with the favorable metabolic profile seen in patients taking this agent.10 It would be interesting to see how some of the newer protease inhibitors such as atazanavir would fare in such a comparison.
One of the key lessons from this rigorous observational study is that there is no single morphologic syndrome in which an individual develops fat loss in the limbs and face and fat accumulation in the abdomen. This is not to say that the latter phenomenon does not exist, but we should cease trying to develop a single pathophysiologic explanation for all the physical changes that are observed. We should focus our efforts on the phenomenon of lipoatrophy, which appears to be far more common. Whether this will still be the case in an era where both indinavir and stavudine are used sparingly-if at all-remains to be seen. However, now that we know what we are looking for and how to best measure it, we can not only more clearly establish which patients have it before we even start therapy, but we can also determine who seems to be developing it most rapidly after HAART is started (and which of these patients may wish to change some element of their regimen in response to this, given that the reversibility of the changes is not assured). Finally, the methodology of Grunfeld et al shows us the way in terms of evaluating if this phenomenon still exists in the new HAART era, how prevalent it is, and what may be causing it. Hopefully, this will lead to the identification of the biochemical mechanism of the observed changes, and how they can be prevented or treated. We can now reassure our patients that we know what we are looking for, and that we are working on how to make sure it doesn't happen to them.
1. Perelson AS, Essunger P, Cao Y, et al. Decay characteristics of HIV-1-infected compartments during combination therapy. Nature
2. Finzi D, Blankson J, Siliciano JD, et al. Latent infection of CD4+ T-cells provides a mechanism for lifelong persistence of HIV-1, even in patients on effective combination therapy. Nat Med
3. Carr A, Cooper DA. Adverse effects of antiretroviral therapy. Lancet
4. Yeni PG, Hammer SM, Hirsch MS, et al. Treatment for adult HIV infection: 2004 recommendations of the International AIDS Society-USA Panel. JAMA
5. Wood E, Hogg RS, Yip B, et al. Using baseline CD4 cell count and plasma HIV RNA to guide the initiation of highly active antiretroviral therapy. Rev Invest Clin
6. Viraben R, Aquilina C. Indinavir-associated lipodystrophy. AIDS
7. Carr A, Samaras K, Burton S, et al. A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance in patients receiving HIV protease inhibitors. AIDS
8. Carr A. HIV lipodystrophy: risk factors, pathogenesis, diagnosis and management. AIDS
. 2003;17(Suppl 1):S141-S148.
9. Grunfeld C. Fat Distribution in Men with HIV Infection. J Acquir Immune Defic Syndr
10. Clotet B, van der Valk M, Negredo E, et al. Impact of nevirapine on lipid metabolism. J Acquir Immune Defic Syndr
. 2003;34(Suppl 1):S79-S84.